Treatment of allergic bronchopulmonary aspergillosis with itraconazole is becoming more widespread in chronic lung diseases. A considerable number of patients is concomitantly treated with topical or systemic glucocorticoids for anti-inflammatory effect. As azole compounds inhibit cytochrome P450 enzymes such as CYP3A isoforms, they may compromise the metabolic clearance of glucocorticoids, thereby causing serious adverse effects. A patient with cystic fibrosis is reported who developed iatrogenic Cushing's syndrome after long-term treatment with daily doses of 800 mg itraconazole and 1,600 microg budesonide. The patient experienced symptoms of striae, moon-face, increased facial hair growth, mood swings, headaches, weight gain, irregular menstruation despite oral contraceptives and increasing insulin requirement for diabetes mellitus. Endocrine investigations revealed total suppression of spontaneous and stimulated plasma cortisol and adrenocorticotropin. Discontinuation of both drugs led to an improvement in clinical symptoms and recovery of the pituitary-adrenal axis after 3 mo.
Conclusion: This observation suggests that the metabolic clearance of buDesonide was compromised by itraconazole's inhibition of cytochrome P450 enzymes, especially the CYP3A isoforms, causing an elevation in systemic budesonide concentration. This provoked a complete suppression of the endogenous adrenal function, as well as iatrogenic Cushing's syndrome. Patients on combination therapy of itraconazole and budesonide inhalation should be monitored regularly for adrenal insufficiency. This may be the first indicator of increased systemic exogenous steroid concentration, before clinical signs of Cushing's syndrome emerge.